Acute renal failure induced by contrast medium: steps towards preventionBMJ 2006; 333 doi: https://doi.org/10.1136/bmj.38943.401852.80 (Published 07 September 2006) Cite this as: BMJ 2006;333:539
All rapid responses
The interesting case presented within this article  helps to bring to light the importance of such guidelines as those of the European Society of Cardiology (ESC) on preventing Contrast Induced Nephropathy (CIN) in patients having invasive cardiac procedures . These guidelines recognise that iodine contrast media injection is an inherent part of invasive cardiac procedures, which include diagnostic procedures such as coronary angiography, as well as interventional procedures such as PTCA. The ESC recognises that CIN is the third most important cause of iatrogenic renal failure and patients with CIN have been shown to have an increased length of stay in hospital, adverse outcomes and mortality .
Though there is no agreed UK national guidelines, the ESC makes some clear recommendations for clinicians, which include the early identification of at risk patients, through calculating a pre-procedure eGFR, with those below 60 ml/min/1,73 m2 being at increased risk. They advise the withholding of nephrotoxic drugs such as NSAIDs, as well as metformin, prior to the procedure, and to hydrate patients 3-12 pre-procedure and 6-12 hours post-procedure with isotonic crystalloids. Following contrast administration, the ESC recommends clinical review of the patient by, for example, assessing urine output. They also recommend repeating eGFR 2-5 days post-procedure. Further suggestions, though not within the guidelines, include using non-ionic and isosmolar agents in high risk patients, with Iodixanol being identified as the agent associated with the lowest risk of CIN. Given increased contrast volume is associated with increased risk of CIN, it is advised to use <30mls of contrast for diagnostic procedures and <100mls in PCI.
This ESC guidelines have helped advise the departmental guidelines within my own hospital which was audited by myself and my cardiology colleagues . Our hospital used an eGFR of <30 ml/min/1,73 m2, a serum Cr >130umol/L or whether patients received five times more their body weight (kg) of contrast medium (mls) to identify at risk patients. Our audit looked at 139 patients who attended for elective cardiac catheterisation between September and November 2013 at the hospital, and looked at whether high risk patients were being identified at pre-assessment clinic and whether they had their renal function checked 2-5 days post procedure. Our local guidelines also recommended the use of Iodixonal as the contrast agent in those identified as high risk, a standard we also audited against.
6.5% of our patients were deemed to be at risk of CIN and our audit concluded that none of the high risk patients had their renal function checked within 2-5 days as per local and ESC guidelines. Only 33% of those identified high risk at pre-assessment received Iodixonal contrast in line with guidelines. In light of these findings, we have produced a compulsory check-list to be attached to patient notes to ensure patients have their renal function checked, pre hydration fluids given and the right contrast delivered for high risk patients. We also suggest an automated letter be sent to General Practitioners to warn them if their patient was high risk of CIN and to encourage them to monitor their patients’ renal function in the community, and plan to re-audit at a later date.
In conclusion, CIN is an important consequence of invasive cardiac catheterisation procedures. There is a still unfortunately a lack of understanding in this. There are no clear national guidelines but the ESC guidelines make some excellent recommendations. It is my hope that hospitals are ensuring there are clear policies within their cardiac departments and clinical audit is being carried out to ensure standards are met and recommendations to improve practice made.
 Mathew R, Haque K, Woothipoom W. Acute renal failure induced by
contrast medium: steps towards prevention. BMJ 2006:333: 539-40
 Alegría Barrero E., Moreno Arribas J. How to prevent contrast-induced nephropathy in patients undergoing invasive cardiac procedures. http://www.escardio.org/communities/councils/ccp/e-journal/volume7/Pages.... Last accessed on 2nd December 2014.
 Rihal CS, Textor SC, Grill DE, et al. Incidence and prognostic importance of acute renal failure after percutaneous coronary intervention. Circulation 2002;105:2259-64.
 Jayapalen V., Harrington D., Amarasekara L., Anderson H., A hospital audit on preventing contrast induced nephropathy in patients attending elective cardiac catheterisation
Competing interests: No competing interests
This article highlights some of the risk factors and consequences
of contrast-induced nephropathy, a condition increasingly encountered
after cardiac angiographic and angioplasty procedures, whether elective or
emergency. The role of N-acetylcysteine in preventing this common
condition is often underplayed. There are many good prospective randomised
controlled trials supporting its use. Most meta-analysis also support its
use, but the strength of overall concluding remarks are often hindered by
the heterogeneity of the study protocols used in the included trials. A
dose-dependent relationship with both oral and intravenous
administration has clearly demonstrated a reduction of contrast-induced
nephropathy in cardiac angiographic patients.
Pre-hydration is simple, cheap, carries minimal risk and should be
routinely used despite the lack of a large prospective randomised
controlled trial of hydration versus no hydration. Correction of
subclinical dehydration is thought to be the principle mode of benefit.
However, the route and type of fluid prescribed appears to be important in
preventing contrast-induced nephropathy. Intravenous isotonic (0.9%
saline) fluid is more effective than half-isotonic (0.45% saline)
fluid, and intravenous administration more effective than oral. Most
benefit is seen in high risk groups.
. Mathew R, Haque K, Woothipoom W. Acute renal failure induced by
contrast medium: steps towards prevention. BMJ 2006;333:539-40
. Briguori C, Colombo A, Violante A, Balestrieri P, Manganelli F,
Paolo Elia P, Golia B, Lepore S, Riviezzo G, Scarpato P, Focaccio A,
Librera M, Bonizzoni E, Ricciardelli B. Standard vs double dose of N-
acetylcysteine to prevent contrast agent associated nephrotoxicity. Eur
Heart J 2004;25:206-11
. Marenzi G, Assanelli E, Marana I, Lauri G, Campodonico J, Grazi
M, Metrio MD, Galli S, Fabbiocchi F, Montorsi P, Veglia F, Bartorelli AL.
N-acetylcysteine and contrast-induced nephropathy in primary angioplasty.
N Engl J Med 2006:354:2773-82
. Mueller C, Buerkle G, Buettner HJ, Petersen J, Perruchoud AP,
Eriksson U, Marsch S, Roskamm H. Prevention of contrast media-associated
nephropathy: randomized comparison of 2 hydration regimens in 1620
patients undergoing coronary angioplasty.
Arch Intern Med 2002;162:329-36
. Trivedi HS, Moore H, Nasr S, Aggarwal K, Agrawal A, Goel P,
Hewett J. A randomized prospective trial to assess the role of saline
hydration on the development of contrast nephrotoxicity. Nephron Clin
Competing interests: No competing interests
EDITOR-The lesson by Mathew et al. (1) is an important and timely
reminder of the dangers of contrast induced nephropathy.
The case describes a patient with type 2 diabetes mellitus. Such patients
are often treated with the biguanide metformin and the importance of this
drug, excreted by the kidney, needs to be emphasised. Even in the context
of normal renal function, metformin should be withheld for 48 h from the
time of the radiological study if i.v. iodinated contrast media is to be
given, with close monitoring of renal function before restarting (2). This
is to prevent, in the context of contrast induced nephropathy, high serum
metformin levels, which could lead to a lactic acidosis. A review of
published cases of metformin induced lactic acidosis reveals that 8% occur
in presence of contrast induced nephropathy (3). This risk increases in
those diabetics with pre-existing renal impairment. With known renal
impairment, metformin should be stopped 48 h prior to the study, to allow
monitoring of the renal function and low osmolar contrast media should
always be used (2).
Finally, a reminder that multiple myeloma patients have multiple risk
factors for acute renal failure, including hypercalcemia, dehydration,
infection, and urinary light chains and that contrast (particularly with
older contrast agents) may be a further insult to the kidney (4).
(1) Mathew R, Haque K, Woothipoom W. Acute renal failure induced by
contrast medium: steps towards prevention. BMJ 2006:333: 539-40.
(2) Thomsen HS, Morcos SK. Contrast media and the kidney: European Society
of Urogenital Radiology (ESUR) guidelines. Br J Radiol 2003:76: 513-8.
(3) Sirtori CR, Pasik C. Re-evaluation of a biguanide, metformin:
mechanism of action and tolerability. Pharmacol Res 1994:30:187-228.
(4) McCarthy CS, Becker JA. Multiple myeloma and contrast media. Radiology
Competing interests: No competing interests